Missouri, 2012Tornadoes and Flash Flood in Missouri, September 1, 2012
September 1, 2012 · NWS PAH · 5 events in 3 counties and zones
The remnants of Hurricane Isaac brought numerous thunderstorms with isolated tornadoes. A southwesterly low level jet around 40 knots persisted along the southeastern flank of the circulation from Isaac.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Isaac brought numerous thunderstorms with isolated tornadoes. A southwesterly low level jet around 40 knots persisted along the southeastern flank of the circulation from Isaac. The stronger low level winds were co-located with an axis of moderate instability, where mixed-layer capes ranged from 1500 to 2000 j/kg. Within this region, a few discrete supercells developed along low level convergence bands from northeastern Arkansas to southeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 1, 1:48 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 1, 1:48 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SAT SEP 1 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 218 PM CDT SAT SEP 1 2012
THE CENTER OF FORMER HURRICAN ISAAC IS LOCATED OVER CENTRAL MISSOURI
AT THE TIME OF THIS WRITING AND IS FINALLY ON THE MOVE EASTWARD...
ALBEIT VERY SLOWLY. IN THE PROCESS...PERIODS OF HEAVY RAINFALL ARE
EXPECTED OVER THE QUAD STATE REGION...ESPECIALLY EAST OF THE
MISSISSIPPI RIVER.
AS EXPECTED...DRY SLOT WORKING NORTHEAST INTO THE WESTERN SECTIONS
OF OUR CWA WHERE NEW CONVECTION HAS BEGUN TO DEVELOP IN THE MORE
UNSTABLE AIR. CURENT THINKING IS THAT A BROAD AREA/LINE OF
THUNDERSTORMS WILL DEVELOP IN THE DRY SLOT...PRODUCING A LARGE
SWATH OF HEAVY RAINFALL /1.5-2 INCHES/ THAT WILL PUSH SLOWLY
EASTWARD FROM SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO
SOUTHWEST INDIANA AND MUCH OF WEST KENTUCKY THROUGH THE NIGHT.
CONTINUED TO GO WITH STRAIGHT HPC QPF FOR TONIGHT.
THE FOCUS FOR MORE WIDESPREAD CONVECTION WILL SHIFT TO THE EASTERN
HALF OF THE AREA FOR SUNDAY...WITH THE HEAVIER RAINS TAPERING OFF
TOWARD MIDDAY AND THROUGH THE AFTERNOON. WILL CONTINUE TO ADDRESS
HEAVY RAIN POTENTIAL VIA A HYDROLOGIC OUTLOOK...AND STILL FEEL THAT
A FLASH FLOOD WATCH WILL BE UNNECESSARY. THE HEAVIEST RAINS
TONIGHT AND SUNDAY WILL FALL OVER AREAS THAT HAVE NOT RECEIVED
MUCH RAINFALL YET...AND SHOULD BE ABLE TO HANDLE THE HEAVY RAINS
BASED ON THE LATEST FLASH FLOOD GUIDANCE.
RAIN CHANCES...QPF...ETC WILL CONTINUE TO DIMINISH FROM WEST TO
EAST MONDAY INTO MONDAY NIGHT AS THE TROPICAL MOISTURE WRAPPING
AROUND THE BACK SIDE OF ISAAC WILL BEGIN TO DECREASE.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 218 PM CDT SAT SEP 1 2012
MODELS WANT TO TAKE THE REMNANTS OF ISAAC AND MOVE THEM SOUTHEAST
TOWARD THE SYSTEM NEAR FLORIDA. ZONAL FLOW WILL BECOME MORE
AMPLIFIED AS WE HEAD TOWARD THE END OF THE WEEK. MODELS ARE IN
REASONABLE AGREEMENT UNTIL FRIDAY.
THE UPPER LOW JUST NORTH OF WASHINGTON STATE IS FORECAST TO MOVE
EAST INTO SOUTH CENTRAL CANADA. AS THIS HAPPENS A STRONG SHORTWAVE
WILL SWING DOWN INTO THE NORTHERN U.S. BY THURSDAY AND WILL BEGIN TO
AFFECT THE LOWER OHIO VALLEY BY FRIDAY. HOW MUCH DEPENDS UPON WHICH
MODEL YOU CHOOSE. DECIDED TO HOLD OFF MOST OF THE RAIN UNTIL NEXT
SATURDAY.
UNTIL THAT SYSTEM GETS HERE LATER IN THE WEEK...THE MOISTURE FROM
ISAAC WILL REMAIN IN THE AREA WITH DEW POINTS REMAINING HIGH AND
ON-OFF LOW CHANCES FOR STORMS AT JUST ABOUT ANY TIME. VERY DIFFICULT
TO TIME ANY REAL TRIGGERS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 218 PM CDT SAT SEP 1 2012
VERY COMPLEX WEATHER PATTERN FOR THIS PERIOD. MVFR TO VFR
CONDITIONS EARLY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS
TO BEGIN TO IMPACT KCGI BY 21Z...KPAH BY 00Z...KEVV/KOWB AROUND
06Z. BEST CHANCE FOR THUNDER IS THE FIRST 3 HOURS. AS ISAAC MOVES
EAST EXPECT IFR CONDITIONS TO MOVE INTO KCGI AND KPAH AROUND 06Z
WITH LIGHT SHOWERS. HEAVIER SHOWERS RETURN AFTER 12Z TO KCGI AND
KPAH WHILE SCATTERED SHOWERS EXPECTED NEAR KEVV AND KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.
MO...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
107>112-114.
IN...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.
KY...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.
&&
SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...PSHazardous weather outlook, Sep 1, 2:24 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SAT SEP 1 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 PM CDT SAT SEP 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THIS AFTERNOON WILL PUSH EASTWARD THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK FOR A FEW STORMS TO BECOME
SEVERE ACROSS THAT PART OF THE QUAD STATE REGION GENERALLY WEST OF
A MURRAY TO QWENSBORO KENTUCKY LINE. DAMAGING WINDS WOULD BE THE
PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL...HOWEVER AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL OVER MOST OF THE REGION TONIGHT INTO SUNDAY MORNING.
PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING
POTENTIAL.
SOUTH WINDS WILL GUST 20 TO 30 MPH OVER MUCH OF THE AREA TODAY AND
TONIGHT. PLEASE REFER TO THE LAKE WIND ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO
TAPER OFF SLOWLY FROM WEST TO EAST ON SUNDAY. PLEASE REFER TO THE
HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING POTENTIAL.
SOUTH WINDS WILL GUST 20 TO 30 MPH AT TIMES MAINLY OVER SOUTHWEST
INDIANA AND WEST KENTUCKY SUNDAY. PLEASE REFER TO THE LAKE WIND
ADVISORY FOR DETAILS.
A CHANCE OF THUNDERSTORMS IS FORECAST OVER EITHER ALL OR PART OF
THE REGION FROM SUNDAY NIGHT THROUGH THE END OF THE FORECAST
CYCLE. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING GENERALLY
WEST OF A LINE FROM OWENSBORO TO MURRAY KENTUCKY. SPOTTERS THROUGHOUT
THE REGION ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL AND
ANY FLOODING THAT MAY BE OBSERVED THIS AFTERNOON THROUGH SUNDAY.
JP
In the hours before
Local storm report, Sep 1, 12:34 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT SAT SEP 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HEAVY RAIN DIX 38.44N 88.94W
09/01/2012 M3.14 INCH JEFFERSON IL TRAINED SPOTTER
LAST 24 HOURS
&&
PSEvent by event
2 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Tornado, Butler
- When
- September 1, 3:32 PM CST to 3:39 PM CST
- Where
- Butler County, 4 mi WNW of Fisk to 2 mi NNW of Fisk
- Rating
- EF0
- Path length
- 2.95 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.802, -90.287
A tornado was on the ground between Fisk and Rombauer. The tornado was well-photographed and visible for quite some distance. The tornado occurred over open farm country and caused no significant damage. A trained spotter who photographed the tornado from his residence reported that it stayed on the ground for seven minutes.
Tornado, Butler
- When
- September 1, 3:43 PM CST to 3:48 PM CST
- Where
- Butler County, 1.11 mi E of Qulin to 5 mi NE of Qulin
- Rating
- EF0
- Path length
- 4.29 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -90.250
Trained spotters reported a tornado on the ground from around Qulin to several miles northeast of Qulin. The tornado occurred over open farm country and caused no significant damage.
Funnel Cloud, Stoddard
- When
- September 1, 3:51 PM CST
- Where
- Stoddard County, 5 mi NNW of Dudley
- Reported by
- Trained Spotter
- Coordinates
- 36.847, -90.135
Trained spotters reported a funnel cloud between Dudley and Puxico.
Flash Flood, Butler
- When
- September 1, 4:35 PM CST to 7:00 PM CST
- Where
- Butler County, 3.8 mi WSW of Poplar Bluff to 2.92 mi SSW of Hillard
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.738, -90.467
Motorists were stranded in floodwaters in Poplar Bluff. Street flooding was extensive. The automated observation system at the airport measured 1.94 inches in just one hour.
Funnel Cloud, Mississippi
- When
- September 1, 6:40 PM CST
- Where
- Mississippi County, 7.92 mi NNW of Alfalfa Center
- Reported by
- Public
- Coordinates
- 37.070, -89.270
A funnel cloud was reported by the general public.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406740, 406739, 406752, 407894, 406731.